Montana, 2017

Flooding in Montana, March 16 to 21, 2017

March 16 to 21, 2017 · NWS GGW · 14 events in 4 counties and zones

A warmer than normal period for early March allowed much of the remaining seasonal snowpack to melt. With already saturated soils across the area, the melt water easily caused flooding conditions as the run-off was quickly directed through small streams and creeks toward the larger main-stem rivers.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

A warmer than normal period for early March allowed much of the remaining seasonal snowpack to melt. With already saturated soils across the area, the melt water easily caused flooding conditions as the run-off was quickly directed through small streams and creeks toward the larger main-stem rivers. Some effected culverts remained partially ice-jammed and were unable to handle the volume of water, resulting in flooding across multiple roadways. Daniels County officials declared a state of emergency on March 17th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Mar 16, 1:13 PM MST, 1 hour 47 minutes earlier.

Area forecast discussion, Mar 16, 1:13 PM MST, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service GLASGOW MT
213 PM MDT Thu Mar 16 2017

.SHORT TERM...for northeast Montana...tonight through Sat...
Overall drying weather is expected starting tonight, as upper
ridging begins to nose in from the west. Some cloud cover will
linger over the Canadian border however, as some cyclonic flow
lingers in the wake of an exiting system.

Friday, a cool surface high will make for generally cooler temps
over the region, but again the weather will be generally be quiet,
with winds shifting from northwest to a more southerly direction.

Saturday prefrontal warming and a southerly surface flow will
allow temperatures to climb nicely across the whole of northeast
Montana. Max temps south of the Missouri River will be pushing 70
degrees, with temps over Sheridan County MT hitting the low 50s.

Gilchrist

.LONG TERM...Sat night through Thu...
A shortwave Sunday into Sunday night with an associated surface
cold front will have limited moisture though could drive a few
showers to the area. The main concern will be gusty winds Sunday
afternoon and evening. An upper ridge will become established
early next week once again with warm and dry conditions before the
next shortwave approaches midweek. For now minimal changes were
made to the inherited forecast, though some weather elements were
trended toward latest consensus model blends. Maliawco

Previous Long Term Discussion...

Synoptic Setup: long term begins with a Ridge axis running from
the Texas Panhandle through eastern Montana and up into Northern
Saskatchewan and a trough Running from the Yukon Territory where
it contains Arctic air down through British Columbia where the
airmass modified to Pacific with a shortwave over southern
Alberta. Northeast Montana begins under the warmer side of
southwest flow between these two large airmasses.

Saturday night into Sunday: Pacific trough/shortwave will move
across Montana rapidly and bring a cold front along with a minor
chance for rain showers. The ridge will be flattened back into
the Desert Southwest during this time.

Sunday night through Tuesday: Flow will be zonal initially as
modified arctic air clips the far northeast but will transition
back to northwest as the ridge to the southwest begins to rebound.
Models seem to be agreeing on the rebounding ridge reaching peak
strength around Tuesday from the Four Corners to central Montana.
Confidence is slightly above average to this point.

Tuesday Night through Wednesday night: The new ridge will move
through during this time but with the bulk of the warm air down
south it would not be surprising to see a shortwave crash down
from the north and generate a convective rain shower environment.
Confidence is slightly below average here.

Thursday Onward: Models are having trouble deciding whether the
ridge will stay or another Pacific airmass will plow through the
region and raise rain chances. With competing large scale
airmasses and a transitional pattern, confidence is low from here
onward.

GAH

&&

.AVIATION...
VFR conditions are expected tonight with clearing skies from the
west. West winds of 15 to 25 kts this evening will diminish to
around 10 kts overnight. Maliawco

&&

.HYDROLOGY...

Areas of ice remain along the Yellowstone River in Richland
County, continuing the threat of ice jamming. Thus, The flood
watch for the Yellowstone River in Richland county continues.

The ice jam and associated high water has cleared the Glendive
area, and falling river levels on the Yellowstone have been
reported north of Glendive. Thus the flood watch has been
cancelled for Dawson County.

Overall the risk for ice jam flooding is expected to decrease over
the next week, as warmer temperatures melt, and break up the ice.

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Friday afternoon for Richland.

&&

weather.gov/glasgow
Hazardous weather outlook, Mar 16, 1:16 PM MST, 1 hour 44 minutes before
Hazardous Weather Outlook
National Weather Service GLASGOW MT
216 PM MDT Thu Mar 16 2017

MTZ024-172300-
Richland-
216 PM MDT Thu Mar 16 2017

This Hazardous Weather Outlook is for portions of northeast
Montana.

* Potential Hazard: A flood watch is in effect for the potential of
  Ice Jam Flooding along the Yellowstone River.

* Timing: Through Friday afternoon.

* Temperatures: Generally above freezing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Hazardous Weather Outlook is issued when hazardous weather could
impact the region within the next week. Be sure to stay tuned for
future updates as locations, timing, and impacts could change.
Begin preparations to mitigate any impacts that could result from
the hazardous weather.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 flood. Local standard time, as filed.

Flood, Roosevelt

When
March 16, 3:00 PM MST to March 18, 6:00 PM MST
Where
Roosevelt County, 1.81 mi WSW of McDonalds Dot to 2.61 mi SW of McDonalds Dot
Cause
Heavy Rain / Snow Melt
Reported by
Law Enforcement
Coordinates
48.470, -105.466

Roosevelt County dispatch reported water from Sprague Coulee running over MT-13, approximately 27 miles north of Wolf Point. Times are estimated.

Flood, Roosevelt

When
March 16, 6:00 PM MST to March 17, 12:00 PM MST
Where
Roosevelt County, 13.22 mi N of Poplar Raws to 13.59 mi NNW of Poplar Raws
Cause
Heavy Rain / Snow Melt
Reported by
Law Enforcement
Coordinates
48.319, -105.116

Roosevelt County dispatch reported water from Poplar River running over roadway S-251, approximately 8 to 11 miles NNE of Poplar. Times are estimated.

Flood, Roosevelt

When
March 16, 6:00 PM MST to March 17, 12:00 PM MST
Where
Roosevelt County, 4.44 mi E of Culbertson to 6.37 mi E of Culbertson
Cause
Heavy Rain / Snow Melt
Reported by
Law Enforcement
Coordinates
48.151, -104.424

Roosevelt County dispatch reported water from Clover Creek running over US Highway 2, approximately 5 miles east of Culbertson, near mile marker 650. Times are estimated.

Flood, Roosevelt

When
March 16, 6:00 PM MST to March 17, 12:00 PM MST
Where
Roosevelt County, 3.26 mi ENE of Brockton to 4.33 mi ENE of Brockton
Cause
Heavy Rain / Snow Melt
Reported by
Law Enforcement
Coordinates
48.169, -104.855

Roosevelt County dispatch reported water from Box Elder Creek running over US Highway 2 between mile markers 628 and 629, near the intersection with BIA route 1, approximately 2 to 3 miles east of Brockton. Times are estimated.

Flood, Roosevelt

When
March 16, 6:00 PM MST to March 17, 12:00 PM MST
Where
Roosevelt County, 6.51 mi ENE of Wolf Pt Intl Airport(Kolf) to 8.53 mi ENE of Wolf Pt Intl Airport(Kolf)
Cause
Heavy Rain / Snow Melt
Reported by
Law Enforcement
Coordinates
48.133, -105.438

Roosevelt County dispatch reported water from Tule Creek running over US Highway 2, which caused a vehicle accident at mile marker 602. Times are estimated.

Flood, Roosevelt

When
March 16, 6:00 PM MST to March 17, 5:00 PM MST
Where
Roosevelt County, 19.23 mi W of Wolf Pt to 15.36 mi WSW of Wolf Pt
Cause
Heavy Rain / Snow Melt
Reported by
Public
Coordinates
48.085, -106.066

Public reported ice jamming causing rising water on Little Porcupine Creek in Frazer, which flooded their barnyard and corrals.

Flood, Daniels

When
March 16, 6:00 PM MST to March 17, 12:00 PM MST
Where
Daniels County, 1.12 mi NNW of Four Buttes to 1.01 mi WNW of Four Buttes
Cause
Heavy Rain / Snow Melt
Reported by
Emergency Manager
Coordinates
48.835, -105.610

Daniels County emergency manager reported water from Butte Creek running over North Four Buttes Road, just north of the town of Four Buttes. Times are estimated.

Flood, Daniels

When
March 16, 6:00 PM MST to March 17, 12:00 PM MST
Where
Daniels County, 6.14 mi S of Peerless to 6.36 mi S of Peerless
Cause
Heavy Rain / Snow Melt
Reported by
Emergency Manager
Coordinates
48.712, -105.837

Daniels County emergency manager reported water from Hell Creek running over Hell Creek Road, south of the town of Peerless. Times are estimated.

Flood, Sheridan

When
March 16, 6:00 PM MST to March 17, 12:00 PM MST
Where
Sheridan County, 10.32 mi S of Redstone to 12.93 mi NW of Medicine Lake
Cause
Heavy Rain / Snow Melt
Reported by
Law Enforcement
Coordinates
48.671, -104.940

Sheridan County dispatch reported water from Wolf Creek running over a number of rural roads stretching from Wolf Creek Road to Rock Springs Road, across southwest portions of the county.

Flood, Roosevelt

When
March 16, 6:30 PM MST to March 17, 12:00 PM MST
Where
Roosevelt County, 9.14 mi WSW of Wolf Pt to 8.86 mi WSW of Wolf Pt
Cause
Heavy Rain / Snow Melt
Reported by
Law Enforcement
Coordinates
48.074, -105.844

Roosevelt County dispatch reported water from Flynn Creek running over US Highway 2, approximately 15 miles west of Wolf Point, near mile marker 581. Times are estimated.

Flood, Daniels

When
March 16, 6:36 PM MST to March 19, 5:28 AM MST
Where
Daniels County, 13.12 mi NNW of Four Buttes to 12.68 mi NNW of Four Buttes
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
48.997, -105.707

The water level at the Poplar River gauge, near the international border (PPRM8), rose above its flood stage of 6 feet at 7:27 PM local time on the 16th, quickly crested at 8.92 feet at 12:28 AM local time on the 17th, then eventually dropped and remained below flood stage at 6:30 AM local time on the 19th.

Flood, Phillips

When
March 17, 6:27 PM MST to March 20, 11:00 PM MST
Where
Phillips County, 21.44 mi NE of Whitewater to 21.79 mi NE of Whitewater
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
49.002, -107.307

The water level at the Frenchman Creek river gauge (FREM8) rose above its flood stage of 12 feet around 7:30 PM local time on the 17th, quickly rose to a crest of 15.52 feet at 10:11 AM local time on 18th, then eventually dropped and remained back down below flood stage at 12:11 AM local time on the 21st.

Flood, Sheridan

When
March 18, 10:09 AM MST to March 21, 10:30 PM MST
Where
Sheridan County, 3.12 mi W of Antelope to 2.46 mi W of Antelope
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
48.678, -104.518

The water level on the Big Muddy Creek near Antelope (MGCM8) rose above its flood stage of 12 feet at 8:09 AM local time on the 18th, crested at a new record high stage of 17.84 feet at 10:15 AM on the 20th, and dropped back down below flood stage at 11:30 PM on the 21st.

Flood, Roosevelt

When
March 18, 10:57 AM MST to 11:17 AM MST
Where
Roosevelt County, 4.1 mi N of Poplar Arpt to 4.09 mi WNW of Poplar Arpt
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
48.178, -105.195

The water level at the Poplar River gauge at Poplar (PLRM8) rose above its flood stage of 15.5 for only a very short time (about 20 minutes) on the 18th: from 11:58 AM to 12:17 PM local time.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2017Every state in 2017This day in weather historyWarnings in Montana, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 682346, 683478, 683482, 683488, 683495, 683502, 683687, 683688, 683978, 683473, 683982, 683981, 683984, 683983.